A case series of hydroxychloroquine exacerbating the dermatomyositis rash

Hydroxychloroquine (HCQ) is an antimalarial agent that is commonly used in the management of rheumatic skin disease. Few reports exist documenting exacerbation of dermatomyositis (DM) related to HCQ. Herein, we describe three adult patients with worsening DM cutaneous disease after starting HCQ and resolution or improvement with cessation. The time to exacerbation ranged from two weeks to nine months after the initiation of HCQ 400mg/day. Two of the three patients had antibodies to transcription intermediary factor 1 γ (TIF1γ) and the other had antibodies to anti-nuclear matrix protein 2 (NXP2). After discontinuation of HCQ, the time to improvement or resolution of cutaneous symptoms ranged from six weeks to six months. Hydroxychloroquine may be associated with worsening cutaneous features in DM. In patients w ho are not improving despite escalation of immunosuppressive medications, or are worsening, we recommend a trial of discontinuing HCQ.
Source: Dermatology Online Journal - Category: Dermatology Authors: Source Type: research